Enbrel not working so have been offered drug infusions...Rituximab ( MabThera )

can anyone who has been given this medication and how has it helped them, had to come off the Enbrel has after 3 months I was still having terrible pains in all joints and my feet have begun to give such pain. .also had bad injection sites reactions.. swelling , hot itchy rash etc ...just not good.

any info will be helpful as I have two weeks to decide if I would be happy to start treatment .

many thanks xxx

12 Replies

oldestnewest
  • so sorry to hear that i was offered the choice of infusions or injectable therapy, I CHOSE INJECTABLE it was going to be enbrel,, but at moment the rug has been pulled from under my feet and I HAVE nothing!!, My personsl feeling that although they are succesful 4-6 hours every six weeks or so wouldnt go down well with my caring employer the NHS!.

    If you have the chance go for it and I wish you good luck xx

  • thank you for info x

  • Hello Jellybean

    So sorry Enbrel hasn't worked for you. I am on Rituximab and I think NICE guidelines say that it should be the standard next step these days for anyone who has not had success with one of the anti-tnfs. Rituximab works in a different way to the anti-tnfs because it targets the body's B cells, rather than the T cells targeted by the others. Because I had previously become allergic to both Infliximab and Humira, I was encouraged by the fact that it works in a different way from the others and that made me less concerned about trying it.

    I don't know how much information you have been given already about Rituximab, so apologies if I am telling you what you already know.

    Rituximab is given in hospital as an intravenous infusion. Each "infusion cycle" consists of one infusion, then a second one a fortnight later. Rituximab is not fast acting and I was told at the outset that it might be up to 9 months before I knew whether or not it was going to work for me. At my hospital, the standard practice is to give a second infusion cycle 6 months after the first and to hold off making any definite assessment of its effectiveness until 3 months after that.

    On infusion days, you will probably be at the hospital for most of the day - in my case it was

    8 hours or so for the first infusion and then 6 - 8 hours for subsequent infusions. Before each infusion, you will be seen by a doctor to confirm that you are fit enough to go ahead with it. You will then be given paracetamol, anti-histamine (either by IV injection or in tablet form) and a steroid infusion to reduce the risk of infusion reactions, followed by a saline infusion to "flush through" the drip. After the Rituximab infusion, you will be given another half hour infusion of saline and possibly a further dose of anti-histamine before you leave the hospital.

    The first Rituximab infusion is run very slowly and you will be well monitored so that the infusion can be slowed, or stopped if necessary They start it very slowly then increase the infusion rate every so often, after checking that you are feeling ok and that all is well with your pulse rate, BP, temperature and oxygen levels. My BP went very high during my first infusion (mind you it was high to start with because I was nervous!) so they left the infusion to run through very slowly and, apart from feeling suddenly very sick at one point, I was absolutely fine. I find that the anti-histamine makes me drowsy so I go through the infusions in a bit of a "daze". If all goes smoothly, the second infusion can be given more quickly but it's still a long day because of the other infusions given before and after.

    I was warned that I would feel rough after each infusion due to (as the consultant so elegantly put it) "B cells dying all over the place". The first couple of infusions left me feeling pretty "steamrollered" for a few days after each one, but nowhere near as bad as I expected. The second set of infusions did make me feel pretty rough though, for a couple of weeks after each one but because the infusions are infrequent I felt it was worth it if the Rituximab was going to help me. The other thing to say is that the steroid infusion which accompanies each infusion of Ritixumab does wonders for my joints, almost immediately. But I don't do well with high dose steroid infusions, so I do find myself struggling with steroid induced low mood and the other symptoms of steroids such as rapid heartbeat, inability to sleep etc. But as far as I'm concerned it's "horses for courses" and well worth it for the potential benefit of the Rituximab.

    Like all the RA meds, it seems that Rituximab works better for some than for others. I sat by a man last time I was there who found it helped him really well for three or four months, then he struggled for the next couple of months until his next infusions (they won't give it more frequently than every 6 months). On the other hand, I talked to one lady who was doing brilliantly on it and was going a year between infusion cycles with no problem. In fact she told me that the rheumatologist had to persuade her to have it again because she felt so well she didn't think she needed it! In my case the jury is still out, but I think I will probably fall somewhere between the two. My second infusion cycle was delayed due to other health problems, so I didn't get my "booster" dose after 6 months. Nevertheless it is definitely helping me now and, other than a reasonably low dose of prednisolone and pain meds on an

    " as and when basis", I don't take mtx or anything else for the RA these days.

    I hope that this information is helpful for you Jellybean. It's difficult to know how much to say about med experiences when people ask, and I am always worried about putting somebody off. This is obviously just based on my own experience but there are others on the forum who are on Rituximab and hopefully they will see your question too and give their perspectives.

    If you do decide to go for it, really hope it helps you.

    Tilly x

  • Good grief! I am also waiting to start Rituximab but it is shrouded in secrecy here. I was told that I am at the top of the waiting list to start.... it's been 'waiting to start' for a couple of months. When you say cycle does that mean a series of infusions or just one? As you know I am based in Brighton but will have to travel by bus for about an hour or so to get to the hospital and the thought of feeling rough is unnerving, do you feel rough immediately or is it a few days after... Makes you think is this drug worth going through the mill for. Thank you very much for sharing your experiences.

    DandyLad

  • Hi Dandylad.

    Each cycle is two infusions. One infusion, then another two weeks later. After that my hospital automatically gives another cycle of two infusions after 6 months and thereafter it's on an "as and when needed" basis. the "after effects, for me were immediately after the infusions so I would not have felt I could get myself home on the bus afterwards. That said, I know of someone who drives themselves home afterwards (how safe they are re antihistamine drowsiness though I don't know!).

    I really do feel though, that in my case, the "hassle" associated with the infusions is well worth it. For me, the thought of being able, ultimately, to go maybe 8 months to a year between infusions is an enormous plus!

    Really hope you are able to have Rituximab Dandylad and that it really helps you.

    Tillyx

  • thanks x

  • thank youx

  • lots of info , thanks xx

  • Hi Jellybean,

    I have just had my 2nd course of rituximab, the first course was last June and consisted of two infusions 2 weeks apart and the 2nd course was a couple of weeks ago. It took around 4 months for it to become effective with me and i now feel so much better. Before i got the first infusion last year i could hardly walk so for me it has been fantastic. That was 10 months between infusions. Tilly has explained it all very well and been very informative. I didn't have any problems at all during the infusion, i just felt very tired after the first one and a bit sore a few days later, like a mini flare but that wore off. I was on enbrel last year for 3 months and i felt worse than ever on it and again as Tilly says rituximab targets a different part of the immune system.

  • thanks x

  • I had my first course of rituximab in March. It was not that bad once I was hooked up, I got to watch tv, read my book and have hot cups of tea and lunch brought. I felt spoiled :) Afterwards I felt tired with a bit of a headache which I took paracetamol for. This lasted a couple of days from the first infusion the second one I only felt tired. I have also started taking azathioprine tablets for the last couple of weeks as I had bad side effects from mxt and my rummy said that nice guidelines said that I could not have rituximab as a mono treatment. No improvement yet but the nurse told me that speaking to other people who have had the 1st course it takes upto 4 months to work and the tablets 12 weeks. Also my joints hurt a lot more and my neck and shoulders which did not before, this she thinks is also normal. The second course does not have this problem.

  • thanks have lots of food for thought x

You may also like...